Journal of Theoretical Probability

, Volume 27, Issue 1, pp 249–277 | Cite as

An Empirical Process Central Limit Theorem for Multidimensional Dependent Data

Article

Abstract

Let \((U_{n}(t))_{t\in\mathbb{R}^{d}}\) be the empirical process associated to an ℝd-valued stationary process (Xi)i≥0. In the present paper, we introduce very general conditions for weak convergence of \((U_{n}(t))_{t\in\mathbb{R}^{d}}\), which only involve properties of processes (f(Xi))i≥0 for a restricted class of functions \(f\in\mathcal{G}\). Our results significantly improve those of Dehling et al. (Stoch. Proc. Appl. 119(10):3699–3718, 2009) and Dehling and Durieu (Stoch. Proc. Appl. 121(5):1076–1096, 2011) and provide new applications.

The central interest in our approach is that it does not need the indicator functions which define the empirical process \((U_{n}(t))_{t\in\mathbb{R}^{d}}\) to belong to the class \(\mathcal{G}\). This is particularly useful when dealing with data arising from dynamical systems or functionals of Markov chains. In the proofs we make use of a new application of a chaining argument and generalize ideas first introduced in Dehling et al. (Stoch. Proc. Appl. 119(10):3699–3718, 2009) and Dehling and Durieu (Stoch. Proc. Appl. 121(5):1076–1096, 2011).

Finally we will show how our general conditions apply in the case of multiple mixing processes of polynomial decrease and causal functions of independent and identically distributed processes, which could not be treated by the preceding results in Dehling et al. (Stoch. Proc. Appl. 119(10):3699–3718, 2009) and Dehling and Durieu (Stoch. Proc. Appl. 121(5):1076–1096, 2011).

Keywords

Multivariate empirical processes Limit theorems Multiple mixing Chaining 

Mathematics Subject Classification (2010)

62G30 60F17 60G10 

References

  1. 1.
    Berkes, I., Philipp, W.: An almost sure invariance principle for the empirical distribution function of mixing random variables. Z. Wahrscheinlichkeitstheor. Verw. Geb. 41(2), 115–137 (1977/78) CrossRefMathSciNetGoogle Scholar
  2. 2.
    Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968) MATHGoogle Scholar
  3. 3.
    Borovkova, S., Burton, R., Dehling, H.: Limit theorems for functionals of mixing processes with applications to U-statistics and dimension estimation. Trans. Am. Math. Soc. 353(11), 4261–4318 (2001) (electronic) CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Dedecker, J.: A central limit theorem for stationary random fields. Probab. Theory Relat. Fields 110(3), 397–426 (1998) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Dedecker, J.: An empirical central limit theorem for intermittent maps. Probab. Theory Relat. Fields 148(1–2), 177–195 (2010) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Dedecker, J., Prieur, C.: An empirical central limit theorem for dependent sequences. Stoch. Process. Appl. 117(1), 121–142 (2007) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Dehling, H., Durieu, O.: Empirical processes of multidimensional systems with multiple mixing properties. Stoch. Process. Appl. 121(5), 1076–1096 (2011) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Dehling, H., Durieu, O., Volny, D.: New techniques for empirical processes of dependent data. Stoch. Process. Appl. 119(10), 3699–3718 (2009) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Dehling, H., Philipp, W.: Empirical process techniques for dependent data. In: Empirical Process Techniques for Dependent Data, pp. 3–113. Birkhäuser, Boston (2002) CrossRefGoogle Scholar
  10. 10.
    Donsker, M.D.: Justification and extension of Doob’s heuristic approach to the Kolmogorov–Smirnov theorems. Ann. Math. Stat. 23, 277–281 (1952) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Doukhan, P., Louhichi, S.: A new weak dependence condition and applications to moment inequalities. Stoch. Process. Appl. 84(2), 313–342 (1999) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Doukhan, P., Massart, P., Rio, E.: Invariance principles for absolutely regular empirical processes. Ann. Inst. Henri Poincaré Probab. Stat. 31(2), 393–427 (1995) MATHMathSciNetGoogle Scholar
  13. 13.
    Hennion, H., Hervé, L.: Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-compactness. Lecture Notes in Mathematics, vol. 1766. Springer, Berlin (2001) CrossRefMATHGoogle Scholar
  14. 14.
    Le Borgne, S.: Limit theorems for non-hyperbolic automorphisms of the torus. Isr. J. Math. 109, 61–73 (1999) CrossRefMATHGoogle Scholar
  15. 15.
    Leonov, V.P.: On the central limit theorem for ergodic endomorphisms of compact commutative groups. Dokl. Akad. Nauk SSSR 135, 258–261 (1960) MathSciNetGoogle Scholar
  16. 16.
    Neuhaus, G.: On weak convergence of stochastic processes with multidimensional time parameter. Ann. Math. Stat. 42, 1285–1295 (1971) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Straf, M.L.: Weak convergence of stochastic processes with several parameters. In: Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability. Univ. California, Berkeley, CA, 1970/1971. Probability Theory, vol. II, pp. 187–221. Univ. California Press, Berkeley (1972) Google Scholar
  18. 18.
    Wu, W.B.: Nonlinear system theory: another look at dependence. Proc. Natl. Acad. Sci. USA 102(40), 14150–14154 (2005) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Wu, W.B.: Empirical processes of stationary sequences. Stat. Sin. 18(1), 313–333 (2008) MATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques et Physique Théorique (UMR CNRS 7350), Fédération Denis Poisson (FR CNRS 2964)Université de ToursToursFrance
  2. 2.Fakultät für MathematikRuhr-Universität BochumBochumGermany

Personalised recommendations